Thunderstorm Wind, De Kalb
- When
- June 18, 1:45 PM CST
- Where
- De Kalb County, De Kalb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.930, -88.750
A gust to 60 mph was measured at the DeKalb Airport.
Severe thunderstorms developed during the afternoon hours of June 18th and moved across northerast Illinois, producing mainly wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms developed during the afternoon hours of June 18th and moved across northerast Illinois, producing mainly wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 1:13 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
213 PM CDT MON JUN 18 2007
.DISCUSSION...
NOT MUCH CHANGE IN THOUGHT FROM THE PREVIOUS FEW DAYS WITH RESPECT
TO FORECAST REASONING. PRIMARY CONCERN IN THE NEAR TERM CONTINUES TO
BE WITH PRECIPITATION CHANCES/AMOUNTS OVER THE NEXT 24-30 HOURS AS A
COUPLE OF SYSTEMS AFFECT THE AREA. FIRST OF THE TWO SYSTEMS IS A
WEAKENING UPPER LOW OVER THE SOUTHERN PLAINS THAT IS PROGGED TO LIFT
NORTHWARD AND SHEAR OUT OVER THIS AFTERNOON...DESPITE IT WEAKENING
IT SHOULD BRING A SLUG OF MID/UPPER LEVEL SUBTROPICAL MOISTURE
NORTHWARD INTO THE AREA. SOUNDINGS FROM ACROSS THE SOUTHERN PLAINS
SUNDAY EVENING REVEALED PRECIPITABLE WATER VALUES OF 125-150% OF
NORMAL...WITH THIS MOISTURE LIKELY TO STREAM NORTHWARD INTO OUR AREA
THIS MORNING. SOME SUNSHINE THIS MORNING SHOULD HELP DESTABILIZE THE
ATMOSPHERE AND SET THE STAGE FOR SCATTERED SHOWERS/THUNDERSTORMS TO
DEVELOP BY MIDDAY INTO THE AFTERNOON AS THE REMNANTS OF THE SOUTHERN
STREAM SHORTWAVE LIFT ACROSS THE AREA. GIVEN RELATIVELY MODEST MID
LEVEL LAPSE RATES AND THE INCREASING MID/HIGH LEVEL CLOUDINESS
CUTTING BACK ON INSOLATION WOULD EXPECT INSTABILITY TO STAY IN CHECK
WITH MLCAPES LIKELY STRUGGLING TO GET MUCH ABOVE 500-800 J/KG THIS
AFTERNOON. RELATIVELY WEAK DEEP LAYER SHEAR AND WEAK INSTABILITY
SHOULD KEEP THREAT OF ANY PULSE SEVERE QUITE LOW THIS AFTERNOON.
ATTENTION THIS EVENING WILL TURN TO THE MUCH MORE IMPRESSIVE
SHORTWAVE CHARGING EASTWARD ACROSS THE NORTHERN ROCKIES EARLY THIS
MORNING. ASSOCIATED SURFACE LOW OVER SOUTHERN MANITOBA WITH COLD
FRONT TRAILING SOUTHWARD ACROSS THE EASTERN DAKOTAS INTO NW KS
SHOULD MOVE STEADILY EASTWARD TODAY. ONGOING CONVECTION EARLY THIS
MORNING EXPECTED TO WEAKEN WITH RE-NEWED CONVECTIVE DEVELOPMENT UP
AND DOWN THE FRONT THIS AFTERNOON FROM WESTERN WISCONSIN
SOUTHWESTWARD INTO IOWA. STILL APPEARS AS THOUGH THE STRONG UPPER
LEVEL FLOW WILL REMAIN BEHIND THE FRONT AND OUT OF REACH OF THE
CONVECTION DEVELOPING ALONG THE FRONT. SWATH OF MODERATE INSTABILITY
WILL PROBABLY DEVELOP TO THE WEST OF OUR CWA WHERE BETTER SURFACE
HEATING WILL TAKE PLACE WEST OF THE SOUTHERN STREAM DISTURBANCE
LIFTING NORTHWARD. GIVEN ONLY MODEST SHEAR...WEAK INSTABILITY...AND
SLOWLY COOLING BOUNDARY LAYER BY THE TIME THE CONVECTION ARRIVES IN
OUR WESTERN CWA THE SEVERE THREAT IN OUR AREA LOOKS UNIMPRESSIVE.
SUPPOSE IF LINEAR MCS WERE TO BECOME VERY WELL DEVELOPED TO OUR WEST
IT WOULDNT BE IMPOSSIBLE TO GET SOME LOW END SEVERE WIND IN OUR
WESTERN CWA BEFORE CONVECTION WEAKENS...BUT THIS IS LOOKING LIKE A
STRETCH AT THIS TIME.
BIGGER CONCERN TONIGHT MAY RESIDE WITH THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL. UPPER FLOW WILL BECOME NEARLY ALIGNED WITH THE FRONT
WITH PRECIPITABLE WATER VALUES LIKELY CLIMBING TO OVER AN INCH AND A
HALF AND GIVEN STRONG UPPER FORCING WITH THE SEASONABLY STRONG UPPER
TROUGH MOVING THROUGH THE AREA WOULD EXPECT CONVECTION TO PROBABLY
SURVIVE THROUGH THE NIGHT. GIVEN THE UPPER FLOW POTENTIAL WOULD
EXIST FOR SOME TRAINING ECHOS OR AT THE VERY LEAST A SLOWLY
PROPAGATING LINE LEADING TO LOCALIZED RAINFALL TOTALS
NEARING/EXCEEDING 2 INCHES. RECENT DRY WEATHER SHOULD WORK TO
GREATLY MITIGATE FLOOD/FLASH FLOOD THREAT AND IF ANYTHING THE HEAVY
RAINFALL MAY BE A MORE WELCOME SIGHT THAN A NUISANCE.
GUSTY NORTHWEST WINDS AND SUBSIDENCE SHOULD DRY THINGS OUT NICELY
TUESDAY INTO TUESDAY NIGHT AS WE ENTER INTO AN EXTENDED PERIOD OF
NORTHWEST FLOW AS UPPER RIDGE SETS UP CAMP OVER THE ROCKIES. ONE
WEAK WAVE WILL RIPPLE BY TO OUR NORTH LATE WED INTO WEDNESDAY NIGHT
LIKELY LEAVING OUR WEATHER LARGELY UNTOUCHED. THE NEXT AND
POTENTIALLY MORE SIGNIFICANT WAVE IS PROGGED TO RIDE SOUTHEASTWARD
INTO THE AREA DURING THE FRIDAY/FRIDAY NIGHT TIME FRAME. RUN TO RUN
AND MODEL TO MODEL CONSISTENCY WITH THIS RELATIVELY LOW AMPLITUDE
WAVE IS SURPRISINGLY GOOD GIVEN THE NOTORIOUSLY DIFFICULT TIME THE
MODELS TYPICALLY HAVE WITH THESE FEATURES. OBVIOUSLY IN THIS REGIME
CONFIDENCE IN TIMING IS LOW HOWEVER FELT THERE WAS ENOUGH EVIDENCE
WITH GOOD CONSISTENCY IN THE LAST SEVERAL GFS AND ECMWF RUNS TO AT
LEAST INTRODUCE SILENT SLIGHT CHANCES IN THE GRIDS FRI INTO FRI
NIGHT. IF 12Z SUITE OF GUIDANCE CONTINUES TO HANG ONTO THIS FEATURE
THEN POPS WILL LIKELY NEED TO BE ADJUSTED UPWARD.
OTHERWISE ONLY MINOR TWEAKS MADE TO GOING GRIDS.
IZZI
&&
.AVIATION...
THE FRONT APPROACHES NORTHEAST ILLINOIS THIS AFTERNOON. THERE ARE
DEWPOINTS IN THE 60 TO 64 DEGREE RANGE ACROSS NORTHEAST ILLINOIS
AND NORTHWEST INDIANA. THE TROUGH WAS STILL OVER MINNESOTA AND IOWA
AT 1836 UTC. THIS IS SEEN WITH THE PROFILER DATA AND VAD WIND
PROFILE DATA. THE ACARS SOUNDING SHOWS 635 J/KG AT ORD AT 1428 UTC.
THE INSTABILITY HAS PROBABLY INCREASED THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ARE WIDELY SCATTERED THIS AFTERNOON ACROSS ILLINOIS
AND NORTHWEST INDIANA. WILL PUT TEMPO GROUP THUNDERSTORMS IN THE
TAFS THIS AFTERNOON AND AT AROUND 04 UTC. THE LATER THUNDERSTORMS
WILL BE WITH FRONTAL PASSAGE. THE WIND SHIFT WILL BE AFTER FRONTAL
PASSAGE AROUND 9 UTC. WILL FORECAST A WEST WIND WITH MVFR CLOUDS AND
RAIN IN THE EARLY MORNING. THE PRESSURE GRADIENT THIS AFTERNOON IS
RATHER LARGE FROM THE LOW IN MANITOBA THIS MORNING TO THE HIGH IN
THE SOUTHEAST UNITED STATES. WILL FORECAST WIND 15 TO 20 KNOTS WITH
GUSTS OF 35 KNOTS.
&&
.MARINE...
200 PM CDT
THE WIND AT THE NORTHERN BUOY HAS BEEN SLOWLY INCREASING THIS
AFTERNOON. THE WRF MODEL SOUNDING SEEN ON THE BUFKIT PROGRAM
SHOWS A LOW LEVEL INVERSION. WILL KEEP A 15 TO 25 KNOT FORECAST
BUT WE MAY NOT GET GALES OVER THE LAKE. THE WIND MY BE ABOVE 35
KNOTS IN THUNDERSTORMS HOWEVER. THE COLD FRONT WILL MOVE THROUGH
TONIGHT AND WE EXPECT THUNDERSTORMS WITH THE FRONT. THERE MAY BE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE BUOYS
SHOW THE EFFECT OF THE INVERSION WITH WIND SPEEDS SLOWER THAN LAND.
THE WAVES WILL NOT BE AS HIGH EITHER. THERE WILL BE WAVES UP TO
AROUND 6 FEET IN THE NORTH HALF OF LAKE MICHIGAN BECAUSE OF THE LONG
FETCH BEFORE THE FRONT PASSES THROUGH. THE INVERSION WILL DECREASE
AFTER FRONTAL PASSAGE EARLY TUESDAY MORNING. WE EXPECT THE WIND TO
BE 15 TO 20 KNOTS FROM THE NORTHWEST.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADV IL NEARSHORE WATERS THRU 12Z TUE.
SMALL CRAFT ADV IN NEARSHORE WATERS THRU 12Z TUE.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT MON JUN 18 2007
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
440 AM CDT MON JUN 18 2007 /500 AM EDT MON JUN 18 2007/
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE...
VERY HEAVY RAINFALL.
WIND GUSTS LOCALLY OVER 50 MPH.
SMALL HAIL.
AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
WIDELY SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA FROM
MIDDAY INTO THE LATE AFTERNOON HOURS. THUNDERSTORMS WILL BECOME
MORE NUMEROUS OVER NORTH CENTRAL ILLINOIS THIS EVENING...AND THEN
OVER THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA
DURING THE LATE EVENING AND OVERNIGHT HOURS.
DISCUSSION:
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BY MIDDAY AS AN UPPER
LEVEL DISTURBANCE LIFTS NORTHWARD ACROSS THE AREA. THE THREAT OF
SEVERE THUNDERSTORMS IS VERY LOW THIS AFTERNOON...HOWEVER THE
STRONGER STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...CLOUD TO
GROUND LIGHTNING...AND POSSIBLY WIND GUSTS TO 40 MPH.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT AS A
COLD FRONT MOVES INTO THE AREA. DUE TO WEAK INSTABILITY AND
RELATIVELY WEAK WINDS ALOFT...THE POTENTIAL FOR SEVERE WEATHER
APPEARS LIMITED. HOWEVER...DUE TO THE MOIST AIRMASS IN PLACE AND
RELATIVELY SLOW MOVEMENT OF THE COLD FRONT...THERE WILL BE A
POTENTIAL FOR LOCALLY HEAVY RAINFALL TONIGHT. DUE TO THE RECENT
DRY SPELL THE THREAT FOR WIDESPREAD FLOODING IS LOW...HOWEVER
ISOLATED RAINFALL TOTALS IN EXCESS OF 2 INCHES TONIGHT ARE
POSSIBLE TONIGHT.
FINALLY...SOUTHERLY WINDS WILL GUST TO OVER 30 MPH AT TIMES THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS
EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-190930-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
440 AM CDT MON JUN 18 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
THUNDERSTORMS EXPECTED TO BECOME MORE NUMEROUS BY MID TO LATE
EVENING AND INTO THE OVERNIGHT HOURS.
HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED ALONG THE ILLINOIS
AND INDIANA NEARSHORE WATERS THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WINDS FOR SMALL CRAFTS ARE POSSIBLE AGAIN TUESDAY ALONG
THE ILLINOIS AND INDIANA NEARSHORE WATERS.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
107 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL SCHERERVILLE 41.49N 87.45W
06/18/2007 M0.88 INCH LAKE IN TRAINED SPOTTER
AT 85TH AND MARQUETTE
&&
RBRUMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
139 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG DYER 41.50N 87.51W
06/18/2007 LAKE IN TRAINED SPOTTER
AT 77TH AND CALUMET AVENUE...7 INCH DIAMETER LIMBS DOWN.
&&
RBRUMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
149 PM CDT MON JUN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG GRIFFITH 41.52N 87.42W
06/18/2007 LAKE IN TRAINED SPOTTER
MULTIPLE LARGE OAK TREES UPROOTED IN CENTRAL PARK.
&&
RBRUMERThe Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
9 thunderstorm wind, 2 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
A gust to 60 mph was measured at the DeKalb Airport.
Tree limbs were blown down.
Construction signs and small tree limbs blown down near Arboretum Estates Subdivision.
A multi-family apartment was damaged by fire after a lightning strike near Naperville and Butterfield Roads.
Numerous tree limbs blown down.
A 14 inch diameter tree limb was blown down and an empty pool caved in.
Up to 20 trees and tree limbs blown down along King Drive between 70th and 100th Streets to LakeShore Drive.
Trees blown down.
An area of Morris suffered tree damage and the falling trees and tree limbs damaged several houses. Some trees were 2 to 3 feet in diameter. The area of damage was bounded by Vine Street to the west, the railroad tracks to the north, Jeffereson Street to the south and Washington Street on the east.
Several roads closed with up to 3 feet of standing water.
Whiting Road washed out, just west of Popular Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39048, 39035, 39038, 39049, 39033, 39039, 39040, 39043, 39044, 39046, 39031, 39027, 39029.